| Model Number |
1315020020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Pain (1994); Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/12/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent open left inguinal hernia repair on (b)(6) 2010 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, revision surgery, chronic pain, hernia sac adherent to mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2010: (b)(6).(b)(6) , md.Operative report.Preoperative diagnosis: left inguinal hernia.Postoperative diagnosis: incarcerated left direct inguinal hernia.Operation: repair of incarcerated left direct inguinal hernia with 2 mm gore-tex patch.Description of procedure: ¿the patient was brought to the operating room and placed under anesthesia with appropriate monitoring using intravenous sedation.The left groin was prepped and draped, and an oblique incision was made and deepened down to the external oblique aponeurosis.The aponeurosis was opened in the direction of its fibers and the cord was mobilized.There was a good-sized direct hernia that could not be reduced due to the large amount of preperitoneal fat that had protruded through the defect, in fact, some of which appeared to be showing signs of early ischemia.In any event, the defect was made larger by extending the direct hernia inferomedially down towards the pubic tubercle and the repair accomplished by carefully freeing up the protruding incarcerated preperitoneal fat and then reducing it to the preperitoneal space.Once this was accomplished, the floor was repaired using a 2 mm gore-tex, sewing it to cooper's ligament inferiorly, the iliopubic tract laterally, and the conjoined tendon medially with interrupted sutures of 0 ethibond.Following this, the cord was returned to its natural position.The external oblique, subcutaneous and skin were closed in layers.The patient tolerated the procedure well and was returned to the recovery area in satisfactory condition.¿ on (b)(6) 2010: (b)(6).Implant registry.Implant type: goretex.Manufacturer: gore.Size: 6.5 cm x 2.75 cm (2.0 mm).Lot number: 7134639.Quantity: 1.The records confirm a ¿goretex¿ (ni/7134639) was implanted during the procedure.On (b)(6) 2018: [missing records: records for the alleged explant were not provided.] ??/??/??: [missing records: records for the alleged ¿revision surgery¿ were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of incarcerated left direct inguinal hernia with 2 mm gore-tex patch.Implant: ¿goretex¿ [not indicated in records reviewed] / 7134639, 6.5 cm x 2.75 cm x (2.0 mm)].Implant date: on (b)(6) 2010 (outpatient surgery).Relevant medical information: on (b)(6) 2017: (b)(6) center.Questionnaire.Weight: 235 pounds.On (b)(6) 2018: (b)(6), md.Radiology-ct abdomen / pelvis with contrast.Indication: left lower quadrant pain.Findings: pelvis: surgical material compatible with prior herniorrhaphy is observed in left inguinal region.Fluid-filled mass consistent with inguinal hernia bulges through the surgically repaired left inguinal region.No involvement of bowel.No right-sided hernia.No abnormal pelvic fluid.Abdominal wall: recurrent left inguinal hernia as previously described.Impression: recurrent left inguinal hernia with fluid-filled hernia sac protruding through the previous herniorrhaphy site.On (b)(6) 2018: (b)(6), md.Radiology-chest pa / lateral.Indication: abdominal pain and diaphoretic.Impression: normal chest.On (b)(6) 2018: (b)(6), md.Radiology-ct abdomen/pelvis with contrast.Indication: left lower quadrant pain.Emesis this morning.Hernia mesh repair scheduled for n (b)(6) 2018.Findings: surgical material compatible with prior herniorrhaphy is again seen in the left inguinal region.A low attenuation / fluid filled structure again extends into the inguinal canal suggesting recurrent hernia.This appears similar to on (b)(6) 2018.Impression: 1) there again is evidence of recurrent left inguinal hernia with a probable fluid-filled hernia sac protruding through the previous herniorrhaphy site.2) congenital absence of left kidney.3) left-sided small bowel is mildly dilated relative to the relatively decompressed distal small bowel, but no severe bowel obstruction is suggested.On (b)(6) 2018: (b)(6), md.Operative report.Preoperative diagnosis.Recurrent left inguinal hernia.Postoperative diagnosis: recurrent left inguinal hernia.Procedure performed: laparoscopic repair of recurrent inguinal hernia with mesh.Assistant: (b)(6), pa-c.Anesthesia type: general endotracheal.Anesthesia provider: (b)(6), md.Key findings: recurrent left indirect inguinal hernia with hernia sac very adherent to the area of prior repair.Wound classification: clean / class 1 (definition: an uninfected operative wound in which no inflammation is encountered and the respiratory, alimentary, genital, or uninfected tract is not entered).Indications for procedure: (b)(6) is a 63 year old male with hx previous open left inguinal hernia repair with mesh (in 2010 elsewhere) who more recently had a left knee replacement and developed an acute recurrence of his left inguinal hernia while exercising as part of his re-conditioning and re-strengthening efforts following the knee operation.He has had intermittent symptoms of severe pain and a few episode of transient incarceration since developing the recurrence and repair is indicated both for symptom relief and to prevent further problems (risk of bowel obstruction, etc).After appropriate pre-op clearance and extensive discussion regarding the risks and benefits of repair (including both open and laparoscopic approaches as options), we agreed to schedule him for a laparoscopic repair with mesh and informed consent was signed.Procedure description in detail: ¿the patient was taken to the operating room and placed in the supine position with arms tucked and pressure points padded.A timeout was performed to confirm the correct patient, site, and operation.The patient was given appropriate pre-operative antibiotics, and appropriate dvt prophylaxis was provided.Anesthesia was induced and the patient was endotracheally intubated.The abdomen and groin were prepped and draped in sterile fashion.A foley catheter was inserted to decompress the bladder.A veress needle was inserted in the left upper quadrant and pneumoperitoneum was established.An infraumbilical incision was made and an 11-mm visiport was inserted into the peritoneal cavity under direct vision.The abdominal cavity was injected to verify that no injuries were made upon entry of either the veress needle or visiport.The veress needle was then removed.Under laparoscopic visualization 5-mm trocars were then placed in the right and left lower quadrants.The patient was placed in trendelenburg and the abdominal wall in the inguinal region was examined laparoscopically.We could immediately see a hernia defect on the left side consistent with the known recurrent left inguinal hernia, and we also looked at the right side where there was no evidence of a hernia.The peritoneum on the left side was incised above and lateral to the hernia defect and the preperitoneal space was entered.There was a significant amount of pre-peritoneal fat present which we carefully dissected off the peritoneal flap as we extended this flap with the laparoscopic scissors.Though we made an effort to stay on the peritoneum we encountered sudden brisk bleeding as we dissected the fat away moving medially.The bleeding was identified as being from the inferior epigastric artery which had been obscured by pre-peritoneal fat and was controlled with placement of laparoscopic clips.The pre-peritoneal space dissection was then completed until we were able to identify the critical anatomic structures including the pubic bone and cooper¿s ligament, the rectus abdominis and transversus abdominis muscles, the inferior epigastric vessels medial to the internal ring, the recurrent hernia which was lateral to the vessels consistent with an indirect hernia, and the structures of the spermatic cord including the vessels and vas deferens.The hernia sac was progressively dissected / separated from the cord structures and i made an effort to avoid excessive cord dissection to minimize the risk of devascularization.The hernia sac initially separated from the cord easily but as it was progressively reduced out of the inguinal canal this became more challenging as the sac was very adherent to an area within the inguinal canal, which i suspect was the point at which it passed lateral to the mesh placed during the prior open repair many years ago.Ultimately we did succeed in reducing the sac from the inguinal canal, and although the dissection of the hernia and cord was otherwise done bluntly to avoid devascularizing the cord, at this point there was a vein within the venous plexus that was noted to be oozing after the sac was freed up, and this was focally cauterized for hemostasis, with the remainder of the cord structures now free and intact.At this point the hernia sac and contents (including fat and edematous tissue along the sac) had been reduced and we re-inspected the defect and the peritoneal flap to confirm they had been reduced back into to the peritoneal cavity.We inspected the field to confirm hemostasis and to ensure adequate space had been developed to accommodate our mesh, then a large-size left-sided bard 3dmax (pre-formed polypropylene) mesh was soaked in antibiotic-containing solution and brought onto the field.The mesh was rolled, inserted into the abdomen, then placed in the pre-peritoneal space such that it covered the hernia defect completely.We ensured that the mesh had sufficient overlap on all sides to prevent hernia recurrence, specifically overlapping the pubic bone medially, extending several cm beyond the internal ring laterally, onto the anterior abdominal wall superiorly, and over the medial aspect of cooper¿s ligament inferiorly with the peritoneal edge visible and lying below the mesh.To ensure the mesh remained anchored in place, three absorbable tacks were placed to secure the mesh to the pubic bone and cooper¿s ligament, then a forth to hold it up on the anterior abdominal wall near the rectus, taking care to avoid placing tacks laterally or near any critical vascular or neurologic structures.The peritoneum was then re-closed with running v-loc suture to provide a barrier between the pre-peritoneal mesh and the intra-peritoneal viscera.The fascia of the 11-mm trocar site was then closed with a 0-pds suture using the carter-thompson device.All trocars were then removed and pneumoperitoneum was released.Local anesthetic was injected at each of the incisions.The skin of all incisions was closed with 4-0 monocryl in a subcuticular fashion and skin glue was applied.At the end of the case all sponge, needle, and instrument counts were correct.The patient tolerated the operation well and was transported to the recovery area in stable condition.¿ estimated blood loss: 50 ml.Intraoperative fluids: crystalloid fluids: 1300 ml.Colloid fluids & blood products: none.Urine output: 200 ml.Drains: none.Specimens: none.Implants: implant name: mesh bard 3dmax 6x4in lg 3d crv.Type: mesh.Complications: none.Condition / disposition: stable to recovery area.On (b)(6) 2018: (b)(6) center.Implant log.Mesh bard.Explant procedure: [ni].Explant date: [ni].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.